Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 31, 2016, 4:13 AM CDT for Sheridan County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 4:13 AM CDT (09:13 UTC)
- Expired
- Jul 31, 2016, 4:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
County Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 76 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
088
WWUS83 KBIS 310913
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN JUL 31 2016
NDZ013-022-023-310945-
PIERCE ND-WELLS ND-SHERIDAN ND-
413 AM CDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM
CDT...
AT 413 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTIN...OR 7 MILES WEST OF HARVEY...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARVEY...MARTIN AND SELZ.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4803 10023 4788 9982 4766 9999 4777 10023
4785 10023 4785 10020 4801 10020 4802 10023
TIME...MOT...LOC 0913Z 199DEG 11KT 4780 10008
$$
ABELINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:06 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 31, 4:06 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 406 AM CDT SUN JUL 31 2016 .SHORT TERM...(Today and Monday night) Issued at 337 AM CDT Sun Jul 31 2016 Forecast highlights in the short term period will be chances for thunderstorms through the period along with much warmer temperatures. Severe storms will be possible this afternoon and night, and again Monday afternoon and evening. Currently, an upper level low was over British Columbia/Alberta. An upper level shortwave impulse ahead of the western Canadian low was moving east across Montana/Wyoming. A weak upper level impulse was over the eastern Dakotas and moving east into Minnesota. A southerly low level jet was well established over the western plains. An area of thunderstorms that developed over central Montana moved east into western ND early this morning, but decreased in intensity. Meanwhile isolated thunderstorms developed over Kidder County. This appears to be in the vicinity of an h850 speed max of around 35 knots. The latest iterations of the HRRR model did develop storms between Bismarck and Jamestown, and also develops isolated storms over the eastern third of ND early this morning. Have added mention of slight chance of thunderstorms there early this morning. Another question is the current convection over western ND that had weakened. The HRRR indicates this holding together and moving east into central ND and remaining in tact until around 10-11 am cdt. Other short term models do not favor this, but this convection may persist due to the lift associated with the low level jet. Mixed layer CAPE is also fairly strong at around 1000 J/kg. For now the short term consensus models do not depict this and will keep the decreasing chances of precip in the west this morning. Confidence low, and will continue to monitor for needed updates. Today and tonight, the western Canadian closed upper low continues to develop and move east to the Saskatchewan/Manitoba border by daybreak Monday morning. A surface trough ahead of the system was currently over Sask/MT/WY and is forecast to move into western ND by around noon. The low level jet remains well established ahead of the surface trough, and upper level energy impulses along and ahead of the trough will move east across the state. Surface dewpoints in the lower 60s this morning should increase to the upper 60s/lower 70s ahead of the surface trough. High temperatures should be in the mid/upper 80s, with mid 90s along and west of the surface trough - where the mid-level thermal ridge sets up. Most unstable CAPE values of around 500-1000 J/kg this morning will increase to 5000+ J/kg this afternoon, combined with 0-6km bulk shear values of 40-50 knots. Storm Prediction Center has elevated our risk of severe storms from "marginal" to "slight" chance for today/tonight. Will mention "possibly severe" wording for this afternoon and tonight. Best chances of thunderstorms will be the initiation this afternoon in the west in the vicinity of the surface trough. Better chances expand into central ND this evening. On Monday, the Canadian low continues moving east, reaching Manitoba Monday night. The northern portion of the surface trough continues moving eastward slowly...setting up over Manitoba. The southern portion however lags farther west with a southern surface low developing over western SD. This sets up the trough over ND in a northeast-southwest fashion from northeastern ND to south central ND Monday morning, finally moving east of the state by Monday night. Strong to severe storms will also be possible Monday along and east of this surface trough, where higher dewpoints continue to pool ahead of the trough. CAPE and shear values remain high along and east of the trough. Chances of thunderstorms will remain over central and southwestern ND daytime Monday, with lingering chances in the James Valley Monday evening. .LONG TERM...(Tuesday through Saturday) Issued at 337 AM CDT Sun Jul 31 2016 Two features will impact the extended period and both are closed h500 lows. The first, by Tuesday, will be exiting the region by way of Ontario leaving a shortwave ridge between it and the next h500 low over the Pacific northwest. This ridge should suppress convection on Tuesday as both GFS/ECMWF have minimal cape so will leave the pops out. However, by Tuesday night the upstream shortwave will approach and bring better chances for thunderstorms again across west and central North Dakota with better shear and cape returning. Favorable conditions for thunderstorms will extend into wednesday night. Thursday and Friday do not have enough confidence to add pops as the upper flow becomes oriented northwesterly as the wavelength between the two upper lows shortens and they merge over hudson bay leaving a broad northwest flow across the northern plains. This time of the year northwest flow often remains somewhat active but will not mention any precip until saturday night. Warmest days of the week will be Tuesday and Wednesday with highs in the upper 80s and lower 90s. The far southwest which has been relatively dry of late will see minimum relative humidity near 20 percent. Will keep an eye in winds during this period for any fire weather concerns that pop up. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 337 AM CDT Sun Jul 31 2016 Low pressure with an associated cold front in central Montana is forecast to move east today. The front will be the focus for thunderstorms late Sunday afternoon and evening. Thunderstorms are the main aviation hazard today. Early morning thunderstorms in central North Dakota will active through sunrise. Then expected to generally diminish with time. A more significant line of thunderstorms will form along the cold front Sunday afternoon. KMOT-KBIS will see the best chance 00-06z. VFR conditions expected outside of thunderstorms. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JV LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 31, 12:46 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1246 AM CDT SUN JUL 31 2016 NDZ023-025-036-037-047-048-050-051-010600- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1246 AM CDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT IN THE JAMES RIVER VALLEY. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ002>005-010>013-019>022-034-035-042-045-046-010600- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 1246 AM CDT SUN JUL 31 2016 /1146 PM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-010600- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 1246 AM CDT SUN JUL 31 2016 /1146 PM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS OVERNIGHT OVER WESTERN NORTH DAKOTA WITH THUNDERSTORMS MOVING IN FROM EASTERN MONTANA. THOUGH SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS AS WELL AS PLENTY OF LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Jul 31, 2:04 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 104 AM MDT SUN JUL 31 2016 NDZ017-031-032-310745- MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND- 104 AM MDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY... NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 145 AM MDT... AT 104 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF SKAAR...OR 22 MILES NORTH OF WIBAUX...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SKAAR AND TROTTERS. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4749 10404 4734 10335 4688 10368 4711 10405 TIME...MOT...LOC 0704Z 296DEG 29KT 4729 10403 ABELING
Special weather statement, Jul 31, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN JUL 31 2016
NDZ013-022-023-310945-
PIERCE ND-WELLS ND-SHERIDAN ND-
413 AM CDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM
CDT...
AT 413 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTIN...OR 7 MILES WEST OF HARVEY...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARVEY...MARTIN AND SELZ.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4803 10023 4788 9982 4766 9999 4777 10023
4785 10023 4785 10020 4801 10020 4802 10023
TIME...MOT...LOC 0913Z 199DEG 11KT 4780 10008
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:04 AM CDT | Special Weather Statement | BIS | Golden Valley | 41 min |
| Jul 31, 4:39 AM CDT | Special Weather Statement | BIS | Pierce | 66 min |
| Jul 31, 5:28 AM CDT | Special Weather Statement | BIS | Pierce | 47 min |
| Jul 31, 7:07 AM CDT | Special Weather Statement | BIS | Pierce | 23 min |
| Jul 31, 4:20 PM CDT | Special Weather Statement | BIS | Bowman | 25 min |
| Jul 31, 4:27 PM CDT | Special Weather Statement | BIS | Slope | 33 min |
| Jul 31, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 45 min |
| Jul 31, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 60 min |
| Jul 31, 5:40 PM CDT | Special Weather Statement | BIS | Slope | 35 min |
| Jul 31, 5:41 PM CDT | Special Weather Statement | BIS | Bowman | 34 min |
| Jul 31, 5:50 PM CDT | Special Weather Statement | BIS | Dunn | 25 min |
| Jul 31, 6:05 PM CDT | Special Weather Statement | BIS | Dunn | 25 min |
| Jul 31, 6:21 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 54 min |
| Jul 31, 6:36 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 24 min |
| Jul 31, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, McLean, Mountrail | 31 min |
| Jul 31, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mountrail | 52 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.